Cancer treatment-related gastrointestinal symptoms

    loading  Checking for direct PDF access through Ovid

Excerpt

Gastrointestinal symptoms that arise as a consequence of systemic cancer treatment continue to be some of the most common and costly adverse events of therapy. Despite an exponential increase in research in the past decade, acute gastrointestinal symptoms remain a significant challenge to delivering optimally effective cancer treatment with minimal impact on quality of life; the ultimate goal of excellent cancer care. Of particular interest are oral mucositis, nausea and vomiting, and diarrhoea, which are dose-limiting gastrointestinal toxicities in both haematological [1] and solid tumour [2] chemotherapy regimens. These toxicities often occur concurrently and share overlapping aetiology [3]. This suggests that novel approaches that target mechanisms common across these toxicities would enable more effective management of treatment-related adverse events. This special issue covers three topics that represent areas of pressing clinical importance in management of treatment-related toxicity, namely, guidelines for management of gastrointestinal symptoms in paediatric populations, the role of the gut microbiome in determining risk of gastrointestinal symptoms, and emerging mechanisms underpinning gastrointestinal symptoms associated with the new class of cancer drugs, proteasome inhibitors.

Related Topics

    loading  Loading Related Articles